Log in
PMRGCAuk
9,006 members15,522 posts

To taper or not to taper, that is the question

Hello everyone,

Pred head! I just managed to delete my carefully composed post somehow by scrolling down!%#¥&@!!

I’ll try again:

PMR/GCA started 40 mg last Jan.

Short version: I’ve been at 20 mg for 5 weeks, 5 weeks filled with family and financial crises, doing OK except for some hip and knee pain. An x-ray in July showed mild to moderate osteoarthritis. The knee has been mildly bothersome before PMR/GCA. It’s worse at night and in the mornings but hangs around later too, it has hampered my walks. Tylenol helps somewhat. Left hip, right knee, mild right shoulder. Also have mild scoliosis.

I’ve also lost some muscle most in right thigh, and a few pounds. Similar to when PMR was diagnosed.

Was checked by opthomologist last week, optic nerve fine, no signs of glaucoma. I do have blurry vision and “double type” at times, worse in the morning. My glasses don’t fit right which doesn’t help this. No GCA headaches.

Question: could this pain be something else other than PMR? It feels more joint than muscle related. Tylenol and CBD oil sometimes help but don’t completely take away the pain. I’ve heard bursitis mentioned here. What should I get checked out?

I’d like to not involve my rheumy as she has basically left me on my own after stressful pressure to reduce on her schedule during my last appointment in July. I don’t see her again until October.

Should I go ahead and reduce from 20 to 17.5? She has not prescribed 1 mg pills.

Thanks for reading this and for all comments.

27 Replies
oldestnewest

Have you seen a physiotherapist? If you have some tense muscles that can cause pain, including referred pain. This was an issue for me, which was sorted by physiotherapy. Also s/he can give you targeted exercises to strengthen muscles which support the afflicted joints. Even with PMR/pred this can help.

Not sure what to say about your taper. Except you can only try, Although I'd be tempted to use a slow taper, not a drop overnight from 20 to 17.5. Can you cut your tablets because that might help too.

Reply

I can cut the 5 mg into 2.5, but never tried to cut the 2.5 in half..

Is that possible?....guess I could try it. I don’t have 1 mg pills

Reply

I think people do, as long as they are not coated pills. Are you getting your 2.5 from cutting or do you have 2.5 tablets? I have 1 mg tablets, don't even think we have 2.5 where I live. I can cut the 1 to make a (sort of approximate) .5 and for a long time cut my 5 mg to make (approximate) 2.5. The dose averages out so the slight variation is of no consequence.

Reply

My Rheumy would not give me 1mg pills (or 2.5mg for that matter). When she insisted I follow her "textbook taper" a second time (I flared the first time), I just took my 5mg tablets, bought a pill cutter, and managed to cut them in four, effectively giving me doses of 1.25mg for each quarter. I tapered with smaller dosage drops this way and it has worked well thus far - I've reduced from 15 down to 13.75 and am now tapering down to 12.5 and will continue down to 11.25 and then 10. Hope this helps and that you get some relief from the pain.

1 like
Reply

Thank you.

Yes I’ve cut the 5 in half for a 2.5 dose, guess I’ll try to cut it in quarters for the smaller dose.

1 like
Reply

How long did you stay at each dose PMRcanada?

1 like
Reply

The first week I alternated 15 and 13.75 daily for 7 days, then 13.75 for 10 days. Then a week alternating 13.75 and 12.5 daily for 7 days followed by 12.5 for 10 days. Continue tapering with this schedule dropping 1.25mg (quarter of a 5mg tablet) until I get down to 10mg, then I plan to drop .5 or 1mg maximum per month (depending, of course, on my symptoms).

I got my taper plan from a member on this site proving once again the value of the collective wisdom of these folks!

1 like
Reply

I have cut 2.5 pills happily using a small paring knife on a wooden cutting board. Just use a firm downward pressure on the knife. Sometimes you don’t get it totally equal, or sometimes it will crumble, but heck I once broke a pill cutter so I’m less dangerous with a knife!

3 likes
Reply

Thanks! I’ll try it. Guess the tiny variations in the 1/4 won’t matter.

1 like
Reply

I would deliberately crush them into a powder - either in a mortar and pestle if you have one, or carefully with the side of a big knife on a board. With the powder on a flat smooth surface you can you can make it into a flattish straight-sided rectangle that you can divide it into sections with the edge of a knife or credit card. That way you can divide a 2.5g pill into 5 x 1/2 - or make as many ‘cuts’ as you like!

You may have seen this done with a razor blade on a mirror with ‘other’ drugs in the movies! 😉

2 likes
Reply

"…Whether ‘tis nobler in the Brain-Fogged mind

to suffer the mood swings and angst of outrageous (Pred) mis-tapering.

Or to take an Arm-full of Pred and see what happens?

And by opposing your GP or Rheumy, to suffer their wrath (etc)...?"

I'm sure The Bard would relate to your / our PMR / GCA equivalent Dilemma ... ;-)

5 likes
Reply

Ha ha ha!

Remembering high school English...

1 like
Reply

A VERY distant memory Mstiles... :-)

1 like
Reply

Me too mark Benjamin. I had the whole soliloquy memorized way back then.

2 likes
Reply

“To sleep, perchance to dream.,..”

If only I could!

2 likes
Reply

Yep! :-D

1 like
Reply

Me too!

2 likes
Reply

Have you a GP you could grill? Avoiding your rheumy sounds a good plan!

Low back problems? Mine causes referred pain into the knee which gets worse with walking - as does trochanteric bursitis. If you google it it should give you some tips for identification,

Try a halfway house - even if the 2.5mg doesn't cut well it will still be less than 20 and more than 17.5. Which is all that matters.

1 like
Reply

I went from 20 to 17.5 with no problem, but then I only have GCA, not PMR and that could make a difference. When I got down to 10 I asked my rheumie to prescribe 1 mg pills and suggested a tapering schedule. He seemed happy that I had done my research and agreed to the schedule. Good luck!

1 like
Reply

Not sure what you mean "I only have GCA". I lost an eye to GCA about ten months ago. I was going to say that you must respect it - but in reality, you must fear it, in order to keep your eyes, my friend.

I know this - now.

1 like
Reply

I meant no disrespect! I perhaps should have worded that differently. I am so sorry to hear you lost an eye to GCA. I was fortunate that mine was caught early enough that they saved the eye and I only have slightly impaired vision in it. I think what I meant to say is that it is different for those that have GCA and PMR. Take care!

Reply

No-No Mikb! - I haven't taken offence. It does sound as though you are on your case. Good. All the very best to you.

1 like
Reply

Can't help with the tapering question; I'm experimenting with a 'non approved' plan after tapering too fast on the GP one.

I have knee and hip OA which. Keeping both moving with regular gentle excercise, even when it hurts, seems to be keeping it under control. But when I saw a consultant (an osty something) he said I might find a shoe lift would help. Arches slightly dropped. I got some orthotic inserts and, to my surprise, the pain in knees and hips eased significantly. I guess posture is altered a little. They weren't grossly uncomfortable and I have a few pairs use with any shoes I wear. For little outlay, may be worth a try. Hope things improve.

1 like
Reply

Thank you for the valuable suggestion!

1 like
Reply

I too have osteoarthritis. I was warned that I may get it as a side-effect of high dose preds.(GCA - lost right eyesight etc.). I do now have osteoporosis, as promised - Type 2 diabetes as well - another pred side-effect. Better than losing my other eye though - I think.

Very severe left hip pain - Nasty right knee pain - just like you.

You say "Question: could this pain be something else other than PMR? "

Yes indeed - I think it certainly is! I don't think it's the PMR that's causing these pains. It's the preds you are taking to beat the PMR that are doing this bone damage, which causes these pains.

What to do about that? Ah! - I haven't solved that one.

You say you can't get 1 mg preds. I had to stamp on my Doc's tail about this, since when I got below 10 mg, I needed some 1 mg tablets. He was prescribing, but he hadn't thought of that (Despair). Anyway, he coughed up a prescription for 1 mg. Where do you come from? -Surely they can do 1 mg.

All the best

Reply

Thanks Arthur. So sorry about your loss to this disease. ❤️

Reply

That's the way it goes, I guess - at age 78. I am just grateful that after a heart-attack and three strokes - quite a while back - this is the first "Life changing" thing that I have come across. I can still see a good bit - and the dog still loves me. Can't be bad!

3 likes
Reply

You may also like...